Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 74, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 22, 2005, 2:47 PM EDT for Franklin County, Roanoke County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2005, 2:47 PM EDT (18:47 UTC)
- Expired
- Jul 22, 2005, 3:31 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Franklin County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 29 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 221847 SVRRNK VAC067-161-221945- /O.NEW.KRNK.SV.W.0074.050722T1847Z-050722T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 247 PM EDT FRI JUL 22 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA SOUTHERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 345 PM EDT * AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES SOUTHEAST OF POAGES MILL...OR ABOUT 5 MILES EAST OF BENT MOUNTAIN...AND MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... POAGES MILL... BOONES MILL... WIRTZ... ROCKY MOUNT... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3723 7995 3718 8017 3682 7999 3691 7971 $$ JJ
2 follow-up statements
000 WWUS51 KRNK 221909 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 307 PM EDT FRI JUL 22 2005 VAC161-221917- /O.CAN.KRNK.SV.W.0074.000000T0000Z-050722T1945Z/ ROANOKE VA- 307 PM EDT FRI JUL 22 2005 ...THE SEVERE THUNDERSTORM WARNING FOR ROANOKE COUNTY IS CANCELLED... LAT...LON 3715 7991 3712 8012 3682 7999 3691 7971 $$ VAC067-221945- /O.CON.KRNK.SV.W.0074.000000T0000Z-050722T1945Z/ FRANKLIN VA- 307 PM EDT FRI JUL 22 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM EDT FOR FRANKLIN COUNTY... AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BOONES MILL...MOVING SOUTHEAST AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WIRTZ...CALLOWAY...ROCKY MOUNT AND SONTAG. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3715 7991 3712 8012 3682 7999 3691 7971 $$
000 WWUS51 KRNK 221931 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 328 PM EDT FRI JUL 22 2005 VAC067-221938- /O.CAN.KRNK.SV.W.0074.000000T0000Z-050722T1945Z/ FRANKLIN VA- 328 PM EDT FRI JUL 22 2005 ...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. YOU CAN STILL EXPECT DANGEROUS LIGHTNING AND BRIEF HEAVY DOWNPOURS WITH THIS STORM OVER NORTHERN PORTIONS OF FRANKLIN COUNTY. IF YOU HAVE ANY REPORTS OF SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT... 1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3715 7991 3712 8012 3682 7999 3691 7971 $$ CL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:29 PM EDT, 18 minutes earlier.
Area forecast discussion, Jul 22, 2:29 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 229 PM EDT FRI JUL 22 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)... SHORT-WAVE HELPING TO TRIGGER CONVECTION ACROSS THE AREA THIS AFTERNOON SHOULD BE EXITING THE COUNTY WARNING AREA THIS EVENING AND WITH LOSS OF DAYTIME HEATING WILL RESULT IN LESSENING COVERAGE OF STORMS DURING THE EVENING. SYSTEM FOLLOWED BY SLIGHTLY DRIER AIR IN THE WEST AND CENTRAL ZONES ALTHOUGH VERY LITTLE LOW-LEVEL DRYING EXPECTED IN SOUTHEAST ZONES. DID NOT STRAY MUCH FROM GUIDANCE WITH TEMPS TONIGHT WITH SLIGHT UPWARD ADJUSTMENT ON TOMORROW MAXIMUMS TO ACCOUNT FOR DOWNSLOPE AND BETTER HEATING IN SLIGHTLY DRIER AIR MASS. && .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)... SATURDAY NIGHT THROUGH MONDAY... THE AXIS OF AN UPPER LEVEL RIDGE BUILDS OVER THE COUNTY WARNING AREA LATE THIS WEEKEND INTO MONDAY. WITH IT WILL COME VERY WARM TEMPERATURES ALOFT...AROUND 11 TO 12 DEGREES CELSIUS AT 700 MILLIBARS. THIS SHOULD HELP TO SUPRESS ANY SHOWER/THUNDERSTORM DEVELOPMENT AND LIMIT CLOUD COVER TO SOME FLATTENED CUMULUS AT BEST. TEMPERATURES AGAIN SHOULD BE IN THE 80S AND 90S WITH LOWS IN THE 60S AND 70S. TUESDAY THROUGH FRIDAY... THE UPPER RIDGE OF HIGH PRESSURE WILL SLOWLY INCH ITS WAY OFF SHORE MAKING ROOM FROM AN APPROACHING COLD FRONT. CURRENT GUIDANCE BY THE HYDROMETEOROLOGICAL PREDICTION CENTER SUGGEST A THURSDAY MORNING ARRIVAL TIME WITH SHOWER AND THUNDERSTORM CHANCES PROGRESSIVELY INCREASING BY MONDAY NIGHT THROUGH THE MIDDLE OF THE WEEK. WILL INCREASE PROBABILITY OF PRECIPITATION FROM THE CHANCE CATEGORY TUESDAY TO A LIKELY PROBABILITY OF PRECIPITATION BY WEDNESDAY AFTERNOON IN THE WEST. PRIOR TO THE FRONTAL PASSAGE...HEAT INDICES WILL TOP THE 100 MARK EARLY IN THE WEEK. LATEST INDICATIONS ARE FOR VALUES AROUND 100 ALONG AND EAST OF A DANVILLE TO APPOMATTOX LINE ON MONDAY...AND THEN PERHAPS AS HIGH AS 105 TO 110 EAST OF THIS SAME LINE ON TUESDAY WITH READINGS AROUND 100 AS FAR WEST AS THE BLUE RIDGE. THE HAZARDOUS WEATHER OUTLOOK WILL BE UPDATED TO REFLECT THIS. LIKE MANY SUMMER TIME COLD FRONTS IN THIS PART OF THE COUNTRY...THE FRONT IS NOT EXPECTED TO PROGRESS TOO FAR SOUTH OF THE AREA AFTER ITS PASSAGE. THIS WILL MEAN A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS HEADING INTO THE END OF THE WORK WEEK...WITH THE GREATEST PROBABILITY OF PRECIPITATION OVER NORTH CAROLINA. HOWEVER...WITH THE FRONT NOW TO OUR SOUTH...SOMEWHAT LESS HUMID AND COOLER CONDITIONS WILL ALSO BE IN STORE FOR THE END OF THE WORKWEEK. INSTEAD OF HIGH TEMPERATURES IN THE 80S AND 90S...70S AND 80S LOOK PROMISING. && .AVIATION... SCATTERED CONVECTION DEVELOPING ACROSS THE CWA THIS AFTERNOON MAY RESULT IN BRIEF LOWERING OF CIGS/VSBYS AT TAF SITES. EARLY AM VSBY REDUCTIONS LIKELY TO MVFR OR IFR WHERE DECENT RAINS OCCUR. WITH IMPRVING CONDITIONS BY LATE MORNING AND VFR EXEPECTED TOMORROW. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 99/15/99
Hazardous weather outlook, Jul 22, 1:59 PM EDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 159 PM EDT FRI JUL 22 2005 NCZ001-002-018-VAZ007-009>020-023-024-WVZ042>045-231800- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-BOTETOURT-ROCKBRIDGE- MERCER-SUMMERS-MONROE-GREENBRIER- 159 PM EDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THE REMAINDER OF THE AFTERNOON INTO THE EVENING HOURS. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH A FEW OF THESE STORMS...AND BRIEF STRONG WIND GUSTS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ003-004-019-020-VAZ022-032>035-043-231800- SURRY-STOKES-WILKES-YADKIN-ROANOKE-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY- 159 PM EDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA... CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THE REMAINDER OF THE AFTERNOON INTO THE EVENING HOURS. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH A FEW OF THESE STORMS...AND BRIEF STRONG WIND GUSTS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HIGH HEAT INDICES EXPECTED ON TUESDAY. THE COMBINATION OF TEMPERATURES REACHING THE LOW TO MID 90S AND DEW POINTS NEAR 70 WILL YIELD HEAT INDICES AROUND 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ005-006-VAZ044>047-058-059-231800- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 159 PM EDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THE REMAINDER OF THE AFTERNOON INTO THE EVENING HOURS. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH A FEW OF THESE STORMS...AND BRIEF STRONG WIND GUSTS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HIGH HEAT INDICES EXPECTED ON MONDAY AND TUESDAY. THE COMBINATION OF TEMPERATURES REACHING THE MID 90S AND DEW POINTS NEAR 70 WILL YIELD HEAT INDICES AROUND 100 DEGREES ON MONDAY. TUESDAY LOOKS TO BE EVEN MORE OPPRESSIVE. ANTICIPATE HIGH TEMPERATURES IN THE MID 90S WITH DEW POINTS IN THE MID 70S. THIS WILL YIELD HEAT INDICES IN THE 105 TO 110 RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DS
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.